[vc_row][vc_column][vc_column_text]When we end up with a headache or minor back pain, we often head to the pharmacy to buy an over-the-counter pain medication. When purchasing these medicines, we place a certain amount of trust in the safety and effectiveness of the product.
Are over-the-counter drugs safe? Not so fast…
Although you may assume over-the-counter medications are completely safe, this is not necessarily true.
Since these medications are easy to find and purchase, we often fail to consider the potential side effects of these drugs. However, this lack of concern can cause us to look past important health risks that we need to be aware of.
One of the most popular pain medications, Ibuprofen (also referred to as Advil), has been found to have more side effects than benefits.
In 2015, the Federal Food and Drug Administration (FDA) raised its warning concerning a certain class of drugs known as NSAIDs (non-steroidal anti-inflammatory drugs). The concern is that this class of drugs can lead to an increased risk of strokes and heart attacks.
In the March 2017 issue of European Heart Journal researchers in Denmark found a 31% increased risk of cardiac arrest when taking ibuprofen.
And this past September a study in the British Medical Journal also found NSAIDs were linked to an increased risk of heart failure.
Despite these findings, it does not necessarily mean that all over-the-counter NSAIDs are risky.
Although aspirin is technically considered a NSAID, the FDA did not place the warning on this over-the-counter option. In addition, the FDA states that symptoms can show up in as little as two weeks of taking the medication and become even worse if an individual continues to take the medication.
Most often, NSAIDs are used as a way of treating pain associated with conditions such as menstrual cramps, osteoarthritis, backaches, and headaches. Ibuprofen and naproxen, both NSAIDs, can be found in over-the-counter products such as Aleve, Advil, and Motrin.
Karen Mahoney, M.D., the deputy director of the FDA’s Division of nonprescription drug products, recommends: “Be careful not to take more than one product that contains an NSAID at a time,”
The FDA suggests that you only take one NSAID at a time but if you must use more than one, be aware of the possible side effects that can occur when taking these medications at once.
Where do I look for NSAIDs? The label!
Although it may not be the most enjoyable experience to carefully check every label, it is important for protecting your health. The first label to point out the potential risks of NSAIDs showed up in over a decade ago in 2005.
Since the warning labels should now provide additional information and more details regarding the increased risk of heart attacks and strokes when taking these particular medications.
Individuals that show symptoms of heart attack warning signs, have any sort of heart trouble or heart issues as a result of old age need to be extremely careful when using over-the-counter NSAID’s. With that being said, it is worth noting that even short-term use can lead to side effects.
According to Judy Racoosin, M.P.H, M.D., the deputy director of the FDA’s Division of Anesthesia, Analgesia, and Addiction Products, any use of NSAIDs, no matter how short-term, can lead to risks and side effects.
Considering these findings, it is important to be cautious when using any over-the-counter pain medication. Be sure to carefully read the Drug Facts label for all nonprescription drugs and spend extra time deciding which medicines to take. Paying attention to what you are putting in your body can have a huge impact on your overall health.
Please SHARE this NSAIDs warning with your friends and family.